This leaflet is for people who need to take steroid medication. Some people experience side effects within days so we advise you to read the leaflet to be aware of the possible problems and what you can do.
Your National Steroid Treatment Card must be on you at all times. Please use it to help the doctors and nurses involved in your care and keep up to date with your progress on steroids.
Please bring it to every hospital and GP appointment.
We all have steroids in our bodies which are made naturally. Sometimes we need to take steroid medication to treat certain conditions. Taking steroid medication temporarily reduces the amount of natural steroid your body makes. If you take steroid medication for more then 3 weeks, it is important to slowly reduce the amount of steroid medication you take and not stop them suddenly. This gives your body time to start making natural steroid again.
Taking steroid medication can help treat certain conditions. Your doctor or nurse will tick the box that applies to you:
All patients who have been given a steroid for the above conditions must carry a National Steroid Treatment Card at all times. These will either be given to you from the pharmacy department, nursing staff or other health care professionals.
You may already carry a National Steroid Treatment Card for a different condition but when steroids are given as part of chemotherapy regimens you will be given the blue National Steroid Treatment Card on cycle 1. You must keep this with at all times whilst you are having the treatment. You should then keep the card on you for 12 months after stopping the treatment. This is important as if you come in contact with another health care professional you can show them the card and they are aware you have had steroids in the past 12 months.
The National Steroid Treatment Card contains a QR code, which when scanned provides patients with access to electronic copies of both the National Steroid Treatment Card that can be downloaded to a mobile device such as phone or tablet device.
Steroids can cause adrenal insufficiency or adrenal crisis, the signs and symptoms are described below in the table. If you experience any of the following symptoms whilst taking steroid medication please contact your doctor, nurse or health care professional immediately.
|Sodium, Sugar & Salt cravings.
Tiredness & muscle weakness.
Electrolyte imbalance – high potassium or high calcium.
Reproductive changes – Irregular menstrual cycle – Erectile dysfunction.
LOw blood pressure.
Increased pigmentation of skin.
|Sudden pain – stomach, back, legs.
Super low blood pressure.
Severe vomiting, diarrhoea & headache.
Steroid medication can cause high blood sugar levels. This affects non-diabetic people as well as people with diabetes. It is important that you are aware of the symptoms of high blood sugar levels. If you experience any of the following symptoms whilst taking steroid medication please contact your doctor or nurse immediately:
We may ask you to provide a urine sample or blood sample so that we can check you sugar levels.
Steroid medication may cause indigestion or heart burn. If this occurs, please tell your doctor who may prescribe medication to reduce stomach acid / protect your stomach.
Steroid medication may also cause other side effects. Please tell your doctor or nurse if you experience any of the following:
Please follow the advice of your doctor, nurse or pharmacist and report any problems you have, even if you think they may not be connected with the steroids.
Carry your steroid card at all times. Show it to the doctor, dentist or pharmacist before you receive treatment or medicine.
Tell your doctor if you have any other medical conditions as they may affect your steroid treatment. For example:
Take your steroids with food or a milky drink. If this is not possible, please tell your doctor as you may need another tablet to reduce stomach acid.
Try to remember the name and strength of your steroid medication. For example they may be dexamethasone 2mg (milligrams), 500micrograms, betamethasone 500micrograms or prednisolone 25mg, 5mg or 1mg.
Don’t stop steroids suddenly unless advised by your doctor. If you have been taking steroids for more than three weeks, the dose needs to be reduced slowly to give your body time to make its own natural steroid. This will reduce the side effects from withdrawing the steroid medication.
Don’t run out of steroid medication. We don’t normally recommend having more medication than you need. However as your needs change your steroid dose may increase so we often prescribe more steroids than you need to finish the planned steroid course.
Don’t take aspirin or ‘non steroidal’ pain killers (NSAID’s) such as ibuprofen or diclofenac without first checking with your doctor or pharmacist. They can have similar side effects to steroids and may increase your chance of heartburn or indigestion.
Don’t take your steroid medication late in the day because they may stop you sleeping. Speak to your doctor or nurse about the best time to take them. We usually recommend either taking them once a day with breakfast or twice a day with breakfast and lunch. If you have been told to take your steroids three times a day, your last dose should not be later than 6pm.
This leaflet was written by health professionals. The information is evidence based and has been approved by doctors, nurses and patients. It is reviewed and updated every 2 years.